Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 428, NWS St. Louis, MO

August 5, 2008Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 5, 2008, 6:44 PM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 6:44 PM CDT (23:44 UTC)
Expired
Aug 5, 2008, 7:45 PM CDT
In force
61 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Monroe County, IL, Randolph County, IL, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:05 PM CDTTSTM WND GST 701 W Ruma, IL2ND STORY OF A HOUSE UNDER CONSTRUCTION WAS BLOWN DOWN
Aug 5, 7:12 PM CDTTSTM WND GST 60Ruma, ILROOF BLOWN OFF OF PARTIALLY BUILT NEW HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 052344
SVRLSX
ILC133-157-MOC099-186-187-060045-
/O.NEW.KLSX.SV.W.0428.080805T2344Z-080806T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF OLYMPIAN
  VILLAGE TO BLOOMSDALE TO STE. GENEVIEVE...AND WERE MOVING EAST AT
  16 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMSDALE...
  ST. MARY...
  STE. GENEVIEVE...
  CHESTER...
  BREMEN...
  EVANSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3787 8965 3787 8980 3789 8983 3790 8986
      3787 8990 3788 8993 3787 8994 3786 9009
      3799 9046 3816 9064 3819 8963
TIME...MOT...LOC 2343Z 274DEG 14KT 3809 9045 3801 9025
          3793 9004

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 060040
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT TUE AUG 5 2008

ILC133-157-MOC099-186-187-060049-
/O.EXP.KLSX.SV.W.0428.000000T0000Z-080806T0045Z/
RANDOLPH IL-MONROE IL-ST. FRANCOIS MO-STE. GENEVIEVE MO-JEFFERSON MO-
739 PM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON...
NORTHERN STE. GENEVIEVE...NORTHERN ST. FRANCOIS...SOUTHERN MONROE AND
RANDOLPH COUNTIES EXPIRES AT 745 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...SO THE WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3787 8965 3787 8980 3789 8983 3790 8986
      3787 8990 3788 8993 3787 8994 3786 9009
      3799 9046 3816 9064 3819 8963
TIME...MOT...LOC 0039Z 274DEG 14KT 3807 9017 3799 8997
          3791 8976

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:32 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 3:32 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE AUG 5 2008

.DISCUSSION...
/326 PM CDT TUE AUG 5 2008/
MAIN FORECAST CONCERN IS TRANSITIONING FROM HEAT TO POTENTIAL FOR
SEVERE WEATHER THIS EVENING AND AGAIN TOMORROW.  OUTFLOW BOUNDARY
FROM CONVECTION OVER CENTRAL ILLINOIS HAS WORKED SWWD AND NOW
EXTENDS FROM HANNIBAL THROUGH THE ST. LOUIS METRO AREA INTO SOUTH
CENTRAL ILLINOIS. HAVE DROPPED THE NORTHERN COUNTIES OF THE HEAT
ADVISORY WHERE WHERE CRITERIA WILL LIKEELY NOT BE MET THE REST OF
THE DAY. OTHERWISE...TSRA WILL CONTINUE TO QUICKLY DEVELOP AND
BECOME SEVERE ACROSS THE REGION THE NEXT FEW HOURS AS ATMOSPHERE
CONTINUES TO DESTABILIZE WITH MLCAPES IN THE 3000-5000 J/KG RANGE
WITH WEAKING CIN IN ADVANCE WEAK SHORTWAVE TROUGH CURRENTLY MOVING
ACROSS THE CENTRAL PLAINS. COLD FRONT OVER NORTHERN MO ALONG WITH
OUTFLOW BOUNDARIES WILL ACT AS FOCUS FOR TSRA TO DEVELOP ON. WHILE
DEEP LAYER SHEAR IS RELATIVELY WEAK...AMOUNT OF INSTABILITY WILL
BE SUFFICENT FOR ORGANIZED MULTICELLS AND POSSIBLE SUPERCELLS IF
THEY DEVELOP ALONG A BOUNDARY. WILL ALSO BE WATCH THE HEAVY
RAINFALL POTENTIAL WITH ANY SLOW MOVING CELLS ALONG FRONT IN
ENVIORNMENT WITH PRECIPITABLE WATERS ABOVE 2 INCHES.

UPPER FLOW WILL BECOME WNWLY BY TOMORROW AND FRONT WILL STAY IN
CLOSE PROXIMITY TO THE SWRN PART OF THE CWA AND LINGER NEARBY
THROUGH THURSDAY.  HAVE KEPT CHANCE OF SHRA/TSRA GOING INTO THURSDAY
WHEN FRONT GET PUSHED FARTHER SOUTH AS UPPER FLOW BECOME MORE NWLY
WITH UPPER LOW DIGGING IN THE GREAT LAKES. LOW LEVEL MOISTURE
WILL REMAIN HIGH ENOUGH BEHIND THE FRONT WITH SOME SOLAR
INSOLATION FOR MLCAPES TO CLIMB BACK INTO THE 1000-2000 J/KG
RANGE. THIS WILL BE ON THE SOUTHERN PERIPHERY OF 35-40KT DEEP
LAYER SHEAR...SO SEVERE WEATHER WILL ALONG BE POSSIBLE TOMORROW
PER SPC SWODY2. WILL KEEP CHC OF SHRA/TRSA GOING OVER THE SOUTHERN
PART OF THE CWA

CONFIDENCE IN THE EXTENDED PART OF THE FORECAST IS LOWER TODAY AS
THERE ARE SIGNFICANT DIFFERENCES BETWEEN THE ECMWF/GFS/CANADIAN WITH
HOW TO HANDLE POLAR VORTEX OVER ERN CANADA. CONTINUTY OF ECWMF IS
NOT AS GOOD AS YESTERDAY AS POLAR VORTEX REMAINS OVER THE HUDSON
BAY THROUGH THE WEEKEND INSTEAD OF MOVING SEWD ACROSS THE GREAT
LAKES AND NERN CONUS. THIS RESULTS IN UPPER FLOW BECOMING ZONAL
QUICKER OVER THE WEEKEND ACROSS MO/IL AND FASTER RETURN OF WARMER
AIR. HAVE INCLUDED A CHANCE OF SUNDAY INTO MONDAY AS TROUGH AND
ACCOMPANYING FRONT MOVES ACROSS THE CWA.

BRITT

&&

.AVIATION...
/1233 PM CDT TUE AUG 5 2008/
FOR THE 18Z TAFS...

COLD FRONT PROGRESSING SOUTH AT A SNAILS PACE WITH OUTFLOW
BOUNDARY NOW PARKED ACROSS THE METROPOLITAN AREA. LOOKING FOR
CONVECTION TO DEVELOP THIS AFTERNOON...AND BECOME MORE WIDESPREAD
TOWARD EVENING. AFTER A LULL DURING THE MIDNIGHT HOUR...MORE
CONVECTION IS LIKELY TO FORM AS THE FRONT STALLS ACROSS THE AREA
AND 850MB CONVERGENCE/FRONTOGENESIS INCREASES. WINDS WILL
GENERALLY GO FROM SOUTHWEST TO NORTHEAST WITH FROPA...BUT VARIABLE
IN VICINITY OF ANY THUNDERSTORM OUTFLOW BOUNDARY. LOOKS TO BE AN
ACTIVE AFTERNOON AND EVENING...

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
     MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
     CITY-WARREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IRON-MADISON-
     REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-MONROE IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLINTON IL-MARION
     IL-RANDOLPH IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Aug 5, 3:52 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT TUE AUG 5 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
352 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES CAN BE EXPECTED
EARLY THIS EVENING BEFORE A COLD FRONT AND THUNDERSTORMS BRING AN
END TO THE EXCESSIVE HEAT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
WEDNESDAY AND WEDNESDAY NIGHT. STORMS ONCE AGAIN WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ALONG AND
SOUTH OF INTERSTATE 70 ON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. IN ADDITION TO SEVERE
WEATHER...SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR
FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Aug 5, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 ENE ROCKY RIDGE       37.94N  90.21W
08/05/2008  E1.00 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0800827

TRUETT
Local storm report, Aug 5, 6:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     BATCHTOWN               39.03N  90.65W
08/05/2008  E50 MPH          CALHOUN            IL   PUBLIC

0610 PM     HAIL             BATCHTOWN               39.03N  90.65W
08/05/2008  E0.88 INCH       CALHOUN            IL   PUBLIC

&&

EVENT NUMBER LSX0800828
EVENT NUMBER LSX0800829

TRUETT
Local storm report, Aug 5, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     JERSEYVILLE             39.12N  90.33W
08/05/2008  E70 MPH          JERSEY             IL   LAW ENFORCEMENT

            STATE POLICE RELAY REPORT OF 60 TO 70 MPH WINDS WITH
            TREE LIMBS AND POWER LINES DOWN IN TOWN

&&

EVENT NUMBER LSX0800830

TRUETT
Local storm report, Aug 5, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     GODFREY                 38.97N  90.19W
08/05/2008  M58 MPH          MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX0800831

TRUETT
Local storm report, Aug 5, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 NNE OLD MINES         38.08N  90.73W
08/05/2008  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0800832

TRUETT
Local storm report, Aug 5, 6:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 NE OLD MINES          38.06N  90.71W
08/05/2008  E60 MPH          WASHINGTON         MO   TRAINED SPOTTER

            PEA SIZE HAIL

&&

EVENT NUMBER LSX0800833

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:29 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls46 min
Aug 5, 2:56 PM CDTSevere Thunderstorm WarningLSXPike49 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls46 min
Aug 5, 3:23 PM CDTFlash Flood WarningLSXMarion, Ralls6 hr
Aug 5, 4:05 PM CDTSevere Thunderstorm WarningLSXPike40 min
Aug 5, 4:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls61 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
Aug 5, 4:44 PM CDTFlash Flood WarningLSXAudrain, Monroe, Pike, Ralls6 hr
Aug 5, 4:44 PM CDTSevere Thunderstorm WarningLSXPike46 min
Aug 5, 4:57 PM CDTFlash Flood WarningLSXSainte Genevieve6 hr
Aug 5, 5:03 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike42 min
Aug 5, 5:24 PM CDTSevere Thunderstorm WarningLSXWashington51 min
Aug 5, 5:30 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles60 min
Aug 5, 5:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
Aug 5, 6:05 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington55 min
Aug 5, 6:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis51 min
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren50 min
Aug 5, 6:41 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade49 min
Aug 5, 6:59 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade61 min
Aug 5, 6:55 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Macoupin, Madison, Montgomery and 2 more65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.